How can I best determine if a patient is truly experiencing cognitive side effects of statin medication? If it is decided that he or she must stop taking the statin, what else can I offer for hyperlipidemia that has any evidence of efficacy? — Vikki Stefans, MD, Little Rock, Ark.
The best determination of whether a statin is causing cognitive side effects is a trial off of the statin drug to assess for improvement in cognition. Some data seem to suggest that the higher-dose and higher-potency statins (i.e., atorvastatin, rosuvastatin) may be more likely to cause memory/cognition problems than do lower-dose and lower-potency statins.
One can also try switching a patient to a lower dose of the statin, or from a lipid-soluble statin (i.e., atorvastatin, simvastatin, fluvastatin, lovastatin) to a more water-soluble statin (pravastatin, rosuvastatin).
One systematic review reported that statins have a neutral effect on cognitive function (Ann Intern Med. 2013;159:688-697); however, higher-dose statins have not been well studied for any association with cognitive function. Switching to another LDL-lowering medication may not be useful.
Other LDL-lowering medications do not have strong evidence supporting their role in preventing CVD events, and statins seem to have unique anti-inflammatory properties separate from their ability to lower LDL cholesterol that are beneficial for lowering risk for events.
The latest cholesterol treatment guidelines from the American College of Cardiology and the American Heart Association suggest that if a high-risk patient (defined as one with arteriosclerotic cardiovascular disease [ASCVD], LDL >190 mg/dL, or diabetes) is intolerant of statins, it is reasonable to prescribe another LDL-lowering medication with evidence supporting ASCVD benefit that outweighs the side effects of the drug (Stone NJ, Robinson J, Lichtenstein AH, et al. ACC/AHA Guideline on the Treatment of Blood Cholesterol to Reduce Atherosclerotic Cardiovascular Risk in Adults: A Report of the American College of Cardiology/American Heart Association Task Force on Practice Guidelines. Circulation. November 12, 2013 [Epub ahead of print]).– Katherine Pereira, DNP, FNP (189-2)